Ask The Doctor > Questions & Answers > Folic Acid in 9th week of Pregnancy

Folic Acid in 9th week of Pregnancy

Patient: Hi Doctor! I am currently in my 9th week of pregnancy, and I find that Materna is very hard to take (because of the size and my nausea – its hard to get down and keep down), also, since I started on it, I’ve been suffering from constipation. This wasn’t the case prior to. Can I stop taking the Materna, and just eat a balanced diet along with the folic acid suppliments instead? The folic acid content in the supplement is the same as in the Materna, 1000 mcg/1 mg. Thank you!

 

 

Doctor: Congratulations on the pregnancy!  This is a very good question.  Some people do find Materna a bit hard on the stomach. h.  Mostly, because the iron and calcium component of the tablet which can cause stomach discomfort and constipation.  There is another prescription medication called Pregvit which divides the 2 components (i.e. iron and calcium) in 2 different tablets.  A pink tablet is taken in the morning and a blue tablet is taken in the evening. This reduces the stomach discomfort significantly.  I would recommend first trying this multivitamin for about a couple of weeks.   The reason I recommend the multivitamin is sometimes in the early stages of pregnancy you may not be eating really well because of the nausea.  However, if you still find the same side effects occur with Pregvit it is absolutely fine to continue to take your folic acid with a well balanced meal instead.  Good luck!

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji M.D.

Dr. Jimmy Obaji completed his residency in Family Medicine at the University of Manitoba. He currently operates a walk-in-clinic in downtown Toronto.

Book Appointment